Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 117, NWS Columbia, SC

June 26, 20184 counties in Georgia; Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 26, 2018, 8:16 PM EDT for 4 counties in Georgia; Aiken County, South Carolina. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2018, 8:16 PM EDT (00:16 UTC)
Expired
Jun 26, 2018, 9:15 PM EDT
In force
59 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC

The radar

The Columbia radar (KCAE), 114 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:37 PM EDTTSTM WND DMG5 Ene Thomson, GACORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5 ENE THOMSON. HIGHWAY DEPARTMENT REPORTED TREES DOWN ALONG HOWARD ROAD AND WHITE OAK ROAD.
Jun 26, 8:37 PM EDTTSTM WND DMG5 Ene Thomson, GAHIGHWAY DEPARTMENT REPORTED TREES DOWN ALONG HOWARD ROAD AND WHITE OAK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WUUS52 KCAE 270016
SVRCAE
GAC033-073-189-245-SCC003-270115-
/O.NEW.KCAE.SV.W.0117.180627T0016Z-180627T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
816 PM EDT TUE JUN 26 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Columbia County in east central Georgia...
  McDuffie County in east central Georgia...
  Northern Burke County in east central Georgia...
  Richmond County in east central Georgia...
  West central Aiken County in central South Carolina...

* Until 915 PM EDT.

* At 815 PM EDT, a severe thunderstorm was located near Thomson,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  North Augusta, Grovetown, Evans, Thomson, Augusta, Martinez,
  Clearwater, Fort Gordon, Belvedere, Hephzibah, Harlem, Burnettown,
  Blythe and Dearing.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 169 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 3.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Severe thunderstorms can produce large capsizing waves. If on or near
Lake Strom Thurmond move into dock and take shelter!

&&

LAT...LON 3365 8252 3364 8246 3368 8237 3370 8229
      3368 8227 3369 8224 3368 8222 3363 8220
      3359 8213 3360 8211 3353 8202 3356 8198
      3350 8182 3322 8219 3355 8263 3360 8265
TIME...MOT...LOC 0015Z 306DEG 14KT 3353 8241 

HAIL...1.00IN
WIND...60MPH
 
$$

HC
1 follow-up statement
983 
WWUS52 KCAE 270046
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
846 PM EDT TUE JUN 26 2018

GAC033-073-189-245-SCC003-270115-
/O.CON.KCAE.SV.W.0117.000000T0000Z-180627T0115Z/
Columbia GA-McDuffie GA-Burke GA-Richmond GA-Aiken SC-
846 PM EDT TUE JUN 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR COLUMBIA...SOUTHEASTERN MCDUFFIE...NORTHERN BURKE...RICHMOND AND
WEST CENTRAL AIKEN COUNTIES...

At 846 PM EDT, a severe thunderstorm was located near Harlem, or near
Grovetown, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
North Augusta, Grovetown, Evans, Thomson, Augusta, Martinez,
Clearwater, Fort Gordon, Belvedere, Hephzibah, Harlem, Burnettown,
Blythe and Dearing.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 173 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 3.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3359 8213 3360 8211 3353 8202 3356 8198
      3350 8182 3322 8219 3348 8254 3357 8241
TIME...MOT...LOC 0046Z 306DEG 14KT 3346 8229 

HAIL...1.00IN
WIND...60MPH
 
$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:49 PM EDT, 27 minutes earlier.

Area forecast discussion, Jun 26, 7:49 PM EDT, 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
749 PM EDT Tue Jun 26 2018

.SYNOPSIS...
A frontal boundary over the northern Midlands will become
diffuse Wednesday. There will be lingering surface troughing
during the rest of the week. Hotter conditions will occur with
diminished cloudiness and upper ridging over the weekend.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
Strong to severe thunderstorms crossing the Midlands and CSRA
this evening. Damaging winds and heavy rain with localized
flooding are the primary threats. High resolution models
indicate this round of convection move east of the area around
midnight. Isolated showers will be possible through the early
morning hours. Lows will be in the low 70s.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
High pressure will extend from the Atlantic westward into the
Gulf of Mexico. North of the ridge, low pressure troughing will
be over the Great Lakes on Wednesday, moving into the Mid
Atlantic states and New England on Thursday. The CWA will be
sandwiched between these two features. Given moderate to strong
instability both days, and precipitable water around 2 inches,
there is a good chance for scattered afternoon and evening
thunderstorms. The best chance should be on Wednesday as all
models show the base of the trough axis moving across the area
during the evening. Additionally, SPC has the Piedmont and a
portion of the northern Midlands in a marginal risk for severe
weather, and damaging winds will again be possible with any
stronger storms that develop. As the trough lifts north on
Thursday, the pressure ridge will have more of an influence, and
convection will be more limited. It will be most likely across
the southern and eastern Midlands, closer to the trough axis
and influenced by the sea breeze.

Temperatures will be near normal on Wednesday with highs in the
low to mid 90s. It will be a little warmer Thursday due to the
building ridge, and highs will be in the mid to upper 90s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Large scale high pressure will dominate the region through the
long term period. Yet a surface thermal trough will also
persist. Convergence associated with this trough and onshore
flow will result in daily diurnal convection, but it should be
limited due to the ridge. Have therefore kept a slight chance to
a chance of precipitation in the forecast throughout the period.
Temperatures will be slightly above normal with highs in the
mid to upper 90s and lows in the low 70s.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Main near term concern will be thunderstorm activity approaching
the TAF sites from the north. Some of the storms could be strong
and produce strong wind gusts. Otherwise, will expect the
activity to dissipate late tonight. Some potential for late
night/early morning fog/stratus, gradually returning to VFR
during the morning Wednesday, with scattered afternoon/evening
thunderstorms.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog plus mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 26, 4:11 AM EDT, 16 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
411 AM EDT Tue Jun 26 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-270815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
411 AM EDT Tue Jun 26 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms with damaging wind gusts will be possible today. The
most likely timing is from late this afternoon through the evening.
Hail and localized flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few storms Wednesday and Thursday afternoons could contain damaging
wind and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 26, 7:33 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
733 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     2 N CHAPIN              34.20N 81.35W
06/26/2018                   LEXINGTON          SC   PUBLIC

            SC HIGHWAY PATROL REPORTED A TREE IN THE
            ROADWAY ON INTERSTATE 26 AT MILE MARKER 89.

&&
Local storm report, Jun 26, 7:43 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
743 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     MCCORMICK               33.91N 82.29W
06/26/2018                   MCCORMICK          SC   911 CALL CENTER

            NUMEROUS TREES DOWN IN THE TOWN OF
            MCCORMICK.

&&

DCM
Local storm report, Jun 26, 7:47 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
747 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     WINNSBORO MILLS         34.36N 81.09W
06/26/2018                   FAIRFIELD          SC   911 CALL CENTER

            ONE TREE WAS DOWNED ON COLUMBIA RD IN
            WINNSBORO.

&&

DCM
Local storm report, Jun 26, 8:02 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
802 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     5 NE GILBERT            33.97N 81.33W
06/26/2018                   LEXINGTON          SC   911 CALL CENTER

            TREE DOWN ON SMITH POND RD.

&&

DCM
Special weather statement, Jun 26, 8:03 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
803 PM EDT TUE JUN 26 2018

GAZ040-063>065-SCZ018-025-026-030-270100-
Richmond GA-Lincoln GA-McDuffie GA-Columbia GA-Aiken SC-McCormick SC-
Saluda SC-Edgefield SC-
803 PM EDT TUE JUN 26 2018

...Strong Thunderstorms Will Impact Portions of Richmond...
southeastern Lincoln...McDuffie...Columbia...northwestern Aiken...
southeastern McCormick...southwestern Saluda and Edgefield Counties
Until 900 PM EDT....

At 803 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 9 miles northwest of
Edgefield to 6 miles northeast of Thomson, moving southeast at 15
mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Martinez, Fort
Gordon, Augusta, Clearwater, Belvedere, Edgefield, Hephzibah, Harlem,
Johnston, Ridge Spring, Gloverville, Burnettown, Blythe, Dearing and
Trenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes the following highways...
 Interstate 20 in Georgia between mile markers 167 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 32.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3364 8255 3364 8252 3366 8251 3365 8249
      3367 8250 3396 8204 3396 8202 3399 8199
      3378 8150 3340 8188 3327 8226 3327 8228
      3351 8261 3358 8264
TIME...MOT...LOC 0003Z 306DEG 15KT 3391 8200 3352 8241

HC
Local storm report, Jun 26, 8:05 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
805 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     1 SE SEVEN OAKS         34.04N 81.13W
06/26/2018                   LEXINGTON          SC   911 CALL CENTER

            TREE DOWN, ALSO TAKING DOWN POWER LINES, ON
            KINGSBRIDGE RD.

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:03 PM EDTSpecial Weather StatementCAEColumbia, McDuffie, Richmond57 min
Jun 26, 9:22 PM EDTSpecial Weather StatementCAEBurke, Richmond53 min
Jun 26, 9:49 PM EDTAreal Flood AdvisoryCAELincoln116 min
Jun 26, 10:07 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie68 min
Jun 26, 11:22 PM EDTAreal Flood AdvisoryCAEColumbia, McDuffie113 min
Jun 27, 7:59 PM EDTSpecial Weather StatementCAEBurke, Columbia, McDuffie, Richmond61 min
Jun 26, 8:08 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda67 min
Jun 27, 5:35 PM EDTSevere Thunderstorm WarningCAELancaster55 min
Jun 27, 5:37 PM EDTSpecial Weather StatementCAENewberry53 min
Jun 27, 6:28 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster32 min
Jun 27, 6:42 PM EDTSpecial Weather StatementCAELee, Sumter48 min
Jun 27, 6:55 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster50 min
Jun 27, 7:29 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter46 min
Jun 27, 7:58 PM EDTSpecial Weather StatementCAECalhoun, Clarendon, Orangeburg47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.